Minnesota, 2023

Damaging Wind in Minnesota, June 3, 2023

June 3, 2023 · NWS FSD · 1 event in 1 county or zone

A stagnant pattern with weak easterly flow led to a diurnal development of thunderstorms, with one water-loaded storm collapsing with a burst of locally damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A stagnant pattern with weak easterly flow led to a diurnal development of thunderstorms, with one water-loaded storm collapsing with a burst of locally damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 3, 1:13 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 3, 1:13 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
213 PM CDT Sat Jun 3 2023

Key Messages:

1. The hot and dry pattern continues with daily highs peaking in the
mid to upper 80s and low 90s.

2. Isolated to scattered thunderstorm chances will continue daily.
While coverage will vary, severe weather is not expected.

.SHORT TERM...(This Evening through Sunday)
Issued at 207 PM CDT Sat Jun 3 2023

This Evening/Tonight: The warm and breezy day continues! Taking a
look across the area, very summer-like conditions are on tap this
afternoon with temperatures hovering in the low to mid 80s with dew
points in the low to mid 60s. Expect conditions to gradually
continue to warm this afternoon with highs expected to be in mid to
upper 80s and low 90s across the area. Taking a look at satellite
imagery, a stratocumulus field has started to develop across the
area in response to some weak instability aloft. As we continue into
the afternoon, diurnally driven showers and thunderstorms will
likely develop as we reach peak heating across the area.
Nonetheless, coverage is still a bit uncertain; decided to follow
the trend of high resolution guidance and decrease POPs to the 20-30
range since activity is expected to be widely scattered. While
severe weather is not expected, a few stronger thunderstorm could
produce small hail and an occasionally strong wind gust up to 45
mph. Expect the shower and thunderstorm activity to continue until
about sunset before weakening. Otherwise, breezy southeasterly flow
this afternoon will gradually weaken after sunset becoming more
easterly overnight. Lows are expected to dip into the low to mid 60s
as temperatures gradually decrease .

Sunday: Looking into the latter part of the weekend, another warm
and mostly dry day will be likely be on tap. Taking a look aloft,
upper level ridging continues to circulate over the northerly plains
as a closed low pressure system dips southward over the eastern
CONUS. Otherwise, Sunday should be very similar to today with highs
expected to be in the mid to upper 80s with light easterly flow in
place. Another round of diurnally driven showers and thunderstorms
will be possible tomorrow afternoon as peak heating is achieved.
However with weak instability (CAPE < 1000 J/kg) and weak shear (<
20 kts), severe weather is not expected. A few stronger thunderstorm
could produce some small hail and an occasionally strong wind gust
up to 45 mph. Just like today, expect coverage to decrease as you
get closer to sunset. Nonetheless expect accumulation between a few
hundredths to a tenth across the area.

.LONG TERM...(Monday through Saturday)
Issued at 207 PM CDT Sat Jun 3 2023

Monday-Wednesday: As we head into the new week, an interesting
pattern sets up with many synoptic scale features in play. First,
the broad upper-level ridging is expected to become almost
stationary over us due to the two separate low pressure systems
spinning off both coasts. This should keep any significant
precipitation chances at bay for the next several days. Second, a
backdoor cold front will swing through the northern plains on Monday
bringing slightly cooler air into the region over the next two days.
Third, as the low pressure system on the east coast begins to
strengthen; a piece of it breaks off and becomes a closed low
situated over Kansas and Oklahoma. While this feature is quite
subtle, this will eventually set up a weak "Rex Block" between the
northern and central plains. With this in place, the warm and mostly
dry pattern is all but confirmed. Otherwise, southerly to
southeasterly flow will continue with daily isolated to scattered
precipitation chances in the afternoons and evenings. Looking
into temperatures, Monday will be the warmest day with highs
expected to be in mid to upper 80s and low 90s. As we head into
Tuesday and Wednesday, temperatures will take slight dip as due to
the passage of the previously mentioned cold front. As a result,
highs are only expected to be in the low to upper 80s with the
warmest conditions occurring west of I-29.

Thursday-Saturday: Heading into the latter part of the week, the
aforementioned upper-level ridging starts to slightly break down
with more defined waves moving through the Four Corner States and
Ohio River Valley. This will allow for a few quick shortwave to
swing into the northern plains from the northeast starting as early
as Friday. While this could help to increase the overall coverage of
shower activity, weak instability (CAPE < 1000 J/kg) and weak shear
(< 20 kts) will keep any significant development at bay. At best,
most areas could see a few hundredths of QPF with some areas getting
closer to a tenth. Otherwise, southerly to southeasterly flow will
continue with daily highs sitting in the mid to upper 80s and low
90s across the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1234 PM CDT Sat Jun 3 2023

VFR conditions will continue for the rest of the TAF period. Taking
a look at satellite imagery, a stratocumulus field is starting to
develop across the area as diurnal heating continues. As head into
the afternoon, expect the "cu field" to become more widespread as
our daily dose of isolated to scattered showers and thunderstorms
begins to develop. While the developing storms shouldn't pose any
significant aviation threat, some stronger storms could produce
gusts in the 30-40 kt range. Otherwise, southeasterly flow will
become marginally breezy throughout the afternoon before decoupling
overnight and becoming more easterly. Light easterly flow will
then continue throughout the day tomorrow to end the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Gumbs
LONG TERM...Gumbs
AVIATION...Gumbs
Hazardous weather outlook, Jun 3, 2:39 AM CST, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
339 AM CDT Sat Jun 3 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-040845-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
339 AM CDT Sat Jun 3 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms expected this afternoon and
evening. Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Chances for afternoon and evening thunderstorms continue through the
weekend and into early next week. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 122 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cottonwood

When
June 3, 4:28 PM CST to 4:30 PM CST
Where
Cottonwood County, 7.99 mi W of Windom Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.910, -95.280

Thunderstorm winds downed up to 10 large trees in a grove. A gazebo was blown at least 200 feet through a garage door and the winds displaced deck furniture up to 500 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111358.